Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Getting high BP, palpitation and dizziness after starting phentermine. How to get relief?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
ever since I have started phentermine beginning of XXXXXXX 2012, I have had palpitations and bp spikes that come out of nowhere. I only took phentermine for 1 week and only half of the dose (12.5mg) about 1 week after I stopped taking it I had half of a 5hour energy shot and about 2 hours later ended up in the ER. I almost blacked out, tunnel vision, palps, bp of 175/120 and started going numb in my face, legs and arms. After they gave me a bp pill things calmed down and they sent me home. The following Monday I went to see the family clinic to talk about the issues. I was nonstop dizzy and felt like everything was closing in on me while going to the store or anywhere for that matter. The NP put me on Klonopin and metoprolol for borderline high bp. The meds seemed to calm things down but I still had bp spikes and palpitations. After 2 months (about mid-end of August) I slowly phased out both medications since I did not feel good with the medicine. I wanted to see if I even needed to be on the bp meds, and come to find out my bp was normal all along. I have been measuring it numerous times throughout the day to make sure, and always within normal limits. From time to time though, I get those bp spikes with palpitations that bother me a lot. I have been seeing an herbalist since end of august and some of the symptoms have subsided, but the dizziness, sometimes with nausea and the spikes still occur. Dizziness does not seem to go away, it gets worse after noon. I am somewhat ok in the mornings. I am not sure if it is due to the homeopathic and herbal meds or because there is simply still something wrong, that noone can figure out. Had numerous blood tests, MRI, nothing seems to be the problem. I have also been getting acupuncture in hopes to get my body back into balance. Last week during a session, I was very uncomfortable, tried to relax as best as I could, but all of a sudden the palpitations got so bad, that I had to scream for help. He had to pull all needles out and took my pulse. He said it was at 230 bpm at that time.. That was by far the worst palpitations I have had. It normally never went beyond 145. The weird thing was, that I quickly calmed down once the needles were out, normally it takes a good 30minutes to calm down, but this time only about 10. Either way.. it scared me to death! I do not understand what triggered it, I have had acupuncture plenty of times and can always relax.. is it possible, that he poked the wrong spot??
As far as the dizziness and overall weird feeling in my chest and head goes, can this really have something to do with the phentermine and energy shot after 4 months? I am at my wits end! I want my life back! I would never touch energy drinks or weight loss pills again, and am worried to even take normal medicine for that matter, since I am afraid of the side effects. Will my body ever go back to normal, or do I have to live with being dizzy for the rest of my life?
Posted Fri, 16 Nov 2012 in Brain and Spine
Answered by Dr. Sudhir Kumar 15 hours later
Thank you for posting your query on Healthcare magic.

I can understand your discomfort over the past four months, with recurrent symptoms.

First of all, I wish to reassure you that your symptoms can be treated and you won't have to live with it.

Also, it is unlikely that the adverse effects of phentermine would last for four months. I agree that both dizziness and cardiac symptoms such as high BP, palpitations, etc, can occur due to phentermine use. However, they subside in a few days after stopping it.

There are a few things to be ruled out in your case:

1. Pheochromocytoma- here, episodic increase in BP, palpitations, dizziness, etc may occur. Common tests required are 24 hour urinary catecholamines, ultrasound scan of abdomen, MIBG scan, etc.

2. Thyroid abnormalities- a blood test for T3, T4 and TSH would suffice.

3. You should also exclude MRI of the brain has come out normal. It excludes any problem of the brain leading to dizziness. This is a good news.

Please discuss these issues with your doctor.

Should you have any more queries, I would be glad to answer them.

Best wishes,
Dr Sudhir Kumar MD (Internal Medicine) DM (Neurology) XXXXXXX consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor